Michigan, 2005

Lake-Effect Snow in Michigan, December 1 to 2, 2005

December 1 to 2, 2005 · NWS GRR · 3 events in 3 counties and zones

A lake effect snow event produced a band of eight to ten inches of snow across northeast Allegan, southeast Ottawa and southwest Kent counties. m.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A lake effect snow event produced a band of eight to ten inches of snow across northeast Allegan, southeast Ottawa and southwest Kent counties. Most of the snow fell between 6 p.m. on the 1st and 10 a.m. on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 1, 4:00 AM EST, 6 hours earlier.

Area forecast discussion, Dec 1, 4:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EST THU DEC 1 2005

.SHORT TERM...
AT 06Z THE SFC WX MAP SHOWS A LOW PRESSURE SYSTEM CENTERED OVER
NORTHERN MISSOURI WITH A LARGE SWATH OF LIGHT TO MODERATE SNOW
FALLING ACROSS MUCH OF IOWA... SE MN INTO SW AND SOUTH CENTRAL WI.
THIS SYSTEM IS REALLY BEING AIDED BY LIFT ON THE NOSE OF A 130-140
KT 300 MB JET. THE MOST VIGOROUS PVA WILL PASS JUST SOUTH OF OUR
AREA. HOWEVER BASED ON REGIONAL RADAR TRENDS AND VISBYS IN SNOW
UPSTREAM OF OUR AREA IN CONJUNCTURE WITH 00Z GUIDANCE AND QPF...
A GENERAL ONE TO TWO INCH SNOWFALL IS LIKELY TODAY. WE WILL GO WITH
A SLIGHTLY HIGHER SNOW ACCUM FCST OF 1-3 FOR OUR NW CWA WHERE SW
FLOW ENHANCEMENT WILL BRIEFLY TAKE PLACE.

FOR TONIGHT A WNW FLOW LAKE EFFECT EVENT WILL DEVELOP AS 850 MB
TEMPS FALL TO AROUND -12 C... YIELDING MODERATE INSTABILITY WITH
DELTA TS IN THE MIDDLE TO PERHAPS UPPER TEENS. A GFS TIME HEIGHT RH
X-SECTION SHOWS DEEP LOW TO MID LEVEL MOISTURE AND LOW LEVEL RH WILL
ONLY BE ENHANCED FURTHER BY LAKE MI. UNIDIRECTIONAL WNW WIND FIELDS
WITH HEIGHT WILL ALSO BE CONDUCIVE TO LES AND INVERSION HEIGHTS WILL
BE UP AROUND 6 TO 7 KFT. THE OVERALL SETUP FOR LAKE EFFECT SNOW
APPEARS FAIRLY GOOD. STOUT LOW LEVEL WIND FIELDS OF AROUND 15 TO 20
KTS WILL ALLOW THESE BANDS TO PENETRATE PRETTY FAR INLAND. WE WILL
GO FOR 2-4 SNOW ACCUMS TONIGHT FOR OUR WESTERN TWO TIERS OF
COUNTIES AND CALHOUN COUNTY.  LIGHTER ACCUMS OF ONLY AROUND AN INCH
ARE ANTICIPATED FOR OUR FAR EASTERN CWA AND WELL HAVE A BUFFER ZONE
OF 1-2 FROM MT. PLEASANT SOUTH TO LANSING.

I STRONGLY CONSIDERED GOING SLIGHTLY HIGHER WITH SNOW ACCUMS FOR
OUR FAVORED WNW FLOW SNOW BELT COUNTIES OF OTTAWA... ALLEGAN...
VAN BUREN AND KALAMAZOO. HOWEVER WE DECIDED THAT 4 TO 5 AMOUNTS
WOULD BE ISOLATED (AT BEST) AND A GENERAL 2-4 SNOWFALL IS MUCH MORE
LIKELY. WE OPTED AGAINST ANY HEADLINES BASED ON MAX SNOW ACCUMS OF
ONLY 2-4 AND WE DIDNT FEEL IT WILL BE WINDY ENOUGH FOR BLOWING
SNOW TO BECOME PREVALENT OR PROBLEMATIC. THANKS FOR COORD ON A
TOUGH SNOW ACCUM FORECAST AND NO HEADLINE DECISION IWX.

SNOW SHOWERS WILL TAPER OFF FRIDAY AS LOW LEVELS DRY OUT AND
INVERSION HEIGHTS CRASH. HOWEVER 850 MB TEMPS WILL STILL BE
SUFFICIENTY COLD FOR SCATTERED LIGHT LAKE EFFECT SNOW SHOWER
DEVELOPMENT FRIDAY AND FRIDAY NIGHT (PRIMARILY OVER OUR WESTERN CWA
WITH FLURRIES EAST). WELL STILL HAVE A FEW LIGHT LAKE EFFECT SNOW
SHOWERS SATURDAY. 00Z GFS AND NAM GUIDANCE SUGGEST THE MORE
SIGNIFICANT PCPN WILL STAY WELL SOUTH OF OUR AREA OVER THE OH VALLEY
REGION AS A LOW PRESSURE SYSTEM MOVES INTO THAT REGION FROM THE
SOUTHERN PLAINS STATES. THAT SYSTEM NO LONGER LOOKS TO BE A PLAYER
IN OUR WX PICTURE FOR THE WEEKEND.

.LONG TERM...
LONG TERM PORTION OF THE FORECAST CONTINUES TO FEATURE BELOW NORMAL
TEMPS AND LAKE EFFECT SNOW. STILL CANNOT RULE THE CHANCE OF SNOW OUT
OF ANY PERIOD OF THE EXTENDED...WHICH IS SATURDAY NIGHT THROUGH
WEDNESDAY.

FORECAST PERIOD BEGINS SATURDAY NIGHT WITH ZONAL FLOW IN PLACE. THIS
GRADUALLY TRANSITIONS INTO AN UPPER TROUGH AS A SHORTWAVE DIVES FROM
THE CANADIAN PRAIRIES SOUTHEAST INTO THE GREAT LAKES SUNDAY. THE
UPPER TROUGH IS DEEPEST OVERHEAD IN THE MONDAY AND TUESDAY TIME
FRAME. DELTA T/S THROUGH THE ENTIRE EXTENDED TIME FRAME ARE ON THE
ORDER OF -16 C TO -24 C. THE THERMAL TROUGH MOVES THROUGH EARLY NEXT
WEEK... WHICH SHOULD CORRESPOND TO THE BEST CHANCES FOR SNOW.

FEEL LAKESHORE AREAS COULD SEE A DECENT AMOUNT OF SNOW THROUGH
THE PERIOD...JUST A BIT TOO EARLY TO TELL HOW MUCH. GFS BUFKIT SHOWS
DECENT DEPTH TO THE MOISTURE...WITH VERTICAL MOTION IN THE BOUNDARY
LAYER...VERY INDICATIVE OF LAKE EFFECT SNOW. SNOW AMOUNTS VIA BUFKIT
ARE NOT IMPRESSIVE AT ALL...BUT THE MODELS HAVE STRUGGLED THIS YEAR
SO FAR IN PROJECTING SNOWFALL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAURENS DUKE
Hazardous weather outlook, Dec 1, 7:06 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
706 AM EST THU DEC 1 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-021200-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
706 AM EST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS MORNING...WITH PERIODS OF SNOW EXPECTED THROUGH THE
AFTERNOON. AN INCH OR TWO OF ACCUMULATION IS POSSIBLE AWAY FROM LAKE
MICHIGAN...WITH TWO OR THREE INCHES POSSIBLE FROM MUSKEGON NORTH TO
LUDINGTON AND BALDWIN. TONIGHT...LAKE EFFECT SNOW WILL DEVELOP WITH
ANOTHER TWO TO FOUR INCHES POSSIBLE ALONG AND WEST OF U.S. HIGHWAY
131. TO THE EAST...ACCUMULATIONS SHOULD BE AN INCH OR LESS TONIGHT.

WINDS WILL INCREASE TONIGHT...ESPECIALLY OVER LAKE MICHIGAN. THE
WINDS WILL BUILD WAVES ON THE LAKE FROM 2 TO 4 FEET IN THE EARLY
EVENING TO 6 TO 10 FEET OVERNIGHT. WAVES OF THIS HEIGHT WILL POSE A
THREAT TO SMALLER CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WAVES WILL CONTINUE TO POSE A THREAT TO SMALL CRAFT ON FRIDAY. LAKE
EFFECT SNOW WILL BE POSSIBLE EACH DAY OF THE FRIDAY THROUGH
WEDNESDAY TIME FRAME. ACCUMULATING SNOW IS LIKELY WEST OF U.S.
HIGHWAY 131 IN THIS TIME FRAME AS WELL. LATER FORECASTS WILL BETTER
DETAIL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ottawa

When
December 1, 10:00 AM EST to December 2, 2:00 PM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kent

When
December 1, 10:00 AM EST to December 2, 2:00 PM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Lake-Effect Snow, Allegan

When
December 1, 10:00 AM EST to December 2, 2:00 PM EST
Where
Allegan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488628, 5488629, 5488630.